Thunderstorm Wind, Larimer
- When
- August 4, 2:45 PM MST
- Where
- Larimer County, 2.14 mi SSW of Ft Collins/Loveland
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.420, -105.030
Severe thunderstorms in Arapahoe, Larimer, and Weld counties produced peak wind gusts to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms in Arapahoe, Larimer, and Weld counties produced peak wind gusts to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:03 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 303 PM MDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 250 PM MDT Sat Aug 4 2018 Weak shortwave rounding the top of a flatten upper ridge will pass over nern Colorado later this afternoon and evening. Wave lack moisture, but still enough juice at mid-levels to support isolated to widely scattered updrafts and CBs. Inverted-V profiles on the plains will favor microburst induced outflow winds potentially to 50 kts. Bulk of this development still expected over higher mtn terrain roughly north of I-70 and on the plains up along the Wyoming border. Should see an increase in this activity early this evening with passage of a mid-level speed max. Otherwise a relatively dry sub-cloud environment will limit the amount of wetting rainfall. Once again, CG lightning and strong wind gusts main weather concerns next several hours. Wave moves east with its moisture late tonight, but do not se much in the way of clearing with mid-level moisture continuing to flow up from the 4-corners area. On Sunday, upper ridge shifts east of Colorado causing the flow aloft to turn southwesterly. A shortwave embedded in this flow over Utah is progged to make its way across Colorado during the day, producing weak deep layer QG ascent. Slightly cooler air sitting up in Wyoming ahead of this wave appears to slip south on n-nely bndry layer winds during the day. NAM and Canadian models show a weak frontal surge slipping south acrs the plains during the afternoon, while the GFS and EC models delay its arrival until evening. At this time, would expect to see slightly more convection tomorrow both mtns and plains. However, the wind threat may not be as great should the weak cold front arrive after midday with its low-level moisture. Believe the best chance for t-storms on the plains should occur after 2 PM along and just north of the Palmer Divide in Elbert, eastern Arapahoe, srn Washington and Lincoln Counties. Gusty winds, brief moderate to heavy rainfall and small hail a possibility. Otherwise, max temperatures 3-6 deg f lower with increased cloud cover. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM MDT Sat Aug 4 2018 A moderate zonal flow aloft will be over the region Sunday evening with a ridge over AZ/NM and an exiting short wave trough to the north. Isolated to scattered thunderstorm coverage in the evening, highest over the far eastern plains. Low level moisture will increase Sunday night, as a cold front becomes stationary along the Front Range Foothills and Palmer Divide. Spatial cross- sections show low level moisture increasing after 06z Monday. Should see a developing stratus deck at that time, maybe patchy fog/drizzle by 12z Monday. A moderate zonal flow aloft will remain in place through midday Monday, it then weakens and becomes northwesterly as a ridge starts to build to the west. West of the Continental Divide, it will be fairly dry with isolated high-based thunderstorms. From the Front Range Foothills eastward, much better low level moisture but good stability through early afternoon, especially east of the frontal boundary. Temperatures may struggle to reach 80, with stratus deck to burn off and stable post-frontal airmass in place. Best chance of storms will be near the southern Front Range Foothills and Palmer Divide Monday afternoon and evening. SPC day 3 has a marginal risk of severe basically south of I-70 and east of I-25 and this looks reasonable. Tuesday and Wednesday, the upper ridge will build to the west. The flow aloft will be light to moderate northwesterly on Tuesday, then transition to a weaker northerly flow aloft on Wednesday. Chance of thunderstorms still around each day. Best chance coverage would be over the mountains east of the divide and the far eastern plains. A large ridge continues to build to the north and east, with a weak northeasterly flow aloft on Friday. Weak flow on Saturday as well. Coolest days of the week will be Monday and Tuesday, with highs back into the mid to upper 80s the rest of the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 250 PM MDT Sat Aug 4 2018 There is a 10-20 percent chance of high based t-storms passing over the Denver Metro Area now through 8 PM mDT this evening. Gusts from 30 to 50 mph possible. Storms expected to produce only light rainfall due to relatively dry sub-cloud air and therefore minimal visibility restrictions. Storms expected to move out of the area after 10 PM. On Sunday, north-northwesterly sfc winds in the morning will become northeasterly in the afternoon with a possible weak cold front passage. Arrival of the front and a shift to an upslope flow will help moisten the lower atmosphere and therefore increase, albeit slightly, the chance for showers and t-storms during the afternoon in the metro area. Gusty and erratic outflow winds, brief light to moderate rainfall and lower cloud bases are all possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Cooper AVIATION...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1037 AM MDT Sat Aug 4 2018 COZ030>051-051645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1037 AM MDT Sat Aug 4 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to widely scattered showers and thunderstorms will develop this afternoon, mainly over the northern mountains and along the Wyoming border in northeast Colorado. These high based storms will have the potential to produce wind gusts over 50 mph. Cloud-to-ground lightning and brief light to moderate rainfall are also possible with these storms. The last of the storm activity on the plains should end by around midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe storms will be possible over the northeast plains Sunday and Monday, during the afternoon and evening period. The main threat would be large hail and damaging winds. Elsewhere expect a chance of thunderstorms each day. Storm coverage will be higher in the mountains than over the plains through the week. Temperatures will not be as hot, generally in the lower to mid 80s across the I-25 corridor and adjacent plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Although reports of wind gusts in excess of 50 mph would be appreciated. Baker/Cooper
The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770178, 770177, 770204.